Minnesota, 2016Hail and Damaging Winds in Minnesota, August 28, 2016
August 28, 2016 · NWS MPX · 3 events in 3 counties and zones
The early morning of Sunday, August 28th, strong thunderstorms developed across far northeast South Dakota, and moved eastward into west central Minnesota. These storms produced high winds around Bellingham with significant corn and bean crop damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $250,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The early morning of Sunday, August 28th, strong thunderstorms developed across far northeast South Dakota, and moved eastward into west central Minnesota. These storms produced high winds around Bellingham with significant corn and bean crop damage. As the storms moved eastward, damaging winds occurred northeast of Montevideo, with large hail reported near Cosmos, and wind damage north of Stewart. These storms dissipated as they moved into the western part of the Twin Cities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 10:17 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 27, 10:17 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1117 PM CDT SAT AUG 27 2016
.SHORT TERM...(This evening through Sunday)
Issued at 353 PM CDT Sat Aug 27 2016
The short term concern remains thunder/severe weather threat
tonight.
The latest mesoscale analysis shows a narrow corridor of instability
of 500-1000 j/kg over the far Northwest corner of the cwa. Mid
level lapse rates around 7 c/km and 30-40 kts of shear is enough
to generate a few strong storms along the upper trough axis as it
is moving over northwest MN. Latest HRRR forecast radar shows
this may affect the nw fringe of the cwa through 02z.
Otherwise...models depict rather abrupt moisture surge into the
southwest mainly after midnight. This should generate some
accas...eventually thunder into that region of the cwa shortly
thereafter and then spread east through 12z. This will continue
into the morning and spread into the northeast cwa into the
afternoon. Difficult to discern how far north to go with lower end
pops and how long it will continue into Sunday.
It looks like we will maintain clouds through the night and into the
day Sunday...along and north of the warm front. This will limit
overall heating to the northeast but instability increases
dramatically along and south of the front. The only real limiting
factor to redevelopment of storms along the boundary will be the
rising heights/anticyclonic flow over the western great lakes. The
GFS redirects moisture back to the northwest and this may be area of
initiation late afternoon/evening and follow east and south along the
front. Temperatures should warm through the 80s south of the
front...and a 90 degree reading is not out of the question if enough
sunshine is seen. Dewpoints rise to around 70 by late afternoon
south of the front as well.
.LONG TERM...(Sunday night through Saturday)
Issued at 353 PM CDT Sat Aug 27 2016
Main concern is storm threat Sunday night through Monday night.
Previous paragraph mentioned redirection of moisture tomorrow, and
significant moisture really surges into the area Sunday evening.
There is also an extensive ribbon of subtropical moisture
currently stemming from the southern tip of Baja California to the southwest
Kansas, and storms have been erupting throughout said area this
afternoon.
Meanwhile, several deterministic models point to a subtle short
wave moving across North Dakota tomorrow afternoon and early
evening. This moves across northern MN Sunday night. Nam is the
most aggressive with showing a southeast movement tomorrow night,
with maybe even a mesoscale convective complex. The other models
have a hint of this as well. Therefore have maintained decent
pops from central MN into west central WI. With the likelihood of
warm rain processes with the tropical plume, and will have to
watch if heavy rain develops into our area. Another subtle short
wave drops ese Monday afternoon and evening, so have kept pops
through Monday night.
Upstream ridge edges closer to the area on Tuesday, with resultant
dry nw confluent flow over MN/WI. Ridge does not move across MN
until Thursday, so have dry weather Tue-Thu. Broad sw flow resumes
Thursday night, so thunderstorm pops return to the forecast then,
and persist through Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1108 PM CDT Sat Aug 27 2016
IFR stratus and fog is beginning to expand on the back edge of
where the earlier cloud deck/rain has cleared. We think this will
impact most of the TAF sites through tomorrow morning. The second
concern is for an area of showers and storms in west central MN
tonight, this looks primarily impact KAXN, possibly KSTC around/after
sunrise.
KMSP...
This might be one of those nights where the airport ends up with
IFR/LIFR fog/stratus. The clouds and rain today, followed by the
clearing and cooling this evening, has set the stage for stratus
expansion tonight. The airport is at 90% right now with IFR
conditions just to the north. We could see this drop south over
the next several hours.
/OUTLOOK FOR KMSP/
Sun nite...vfr. Slight chance evening MVFR TSRA. Wind S 5-10 kts.
Mon...VFR. Chc -tsra. Wind S 5-10 kts.
TUE...VFR. Wind light and variable.
&&
.MPX Watches/Warnings/Advisories...
WI...Dense Fog Advisory until 8 AM CDT Sunday for WIZ014-023-024-026.
MN...Dense Fog Advisory until 8 AM CDT Sunday for MNZ049>053-059>063-
066>070-076>078-084-085-093.
&&
SHORT TERM...DWE
LONG TERM...TDK
AVIATION...CLFHazardous weather outlook, Aug 27, 11:31 AM CST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT SAT AUG 27 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1231 PM CDT SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON
ACROSS A PART OF WEST CENTRAL MINNESOTA AND INTO SOUTHWEST
MINNESOTA LATER TONIGHT. A FEW OF THE STORMS COULD BE SEVERE THIS
AFTERNOON AND EVENING ACROSS WEST CENTRAL MINNESOTA. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FROM SUNDAY
THROUGH MONDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE SUNDAY
AFTERNOON AND EVENING ACROSS CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS.
MORE THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY
ACROSS WESTERN MINNESOTA. THE THREAT FOR SEVERE WEATHER WITH
THESE STORMS IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 28, 2:17 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CDT SUN AUG 28 2016
MNZ054-280900-
LAC QUI PARLE-
317 AM CDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...
AT 317 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NASSAU...OR 11
MILES SOUTHEAST OF MILBANK...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELLINGHAM...MARIETTA...CERRO GORDO...NASSAU AND LOUISBURG.
THIS INCLUDES U.S. HIGHWAY 75 BETWEEN MILE MARKERS 110 AND 127.
LAT...LON 4521 9645 4525 9631 4525 9629 4522 9627
4522 9622 4519 9617 4519 9612 4518 9611
4504 9605 4500 9645
TIME...MOT...LOC 0817Z 253DEG 21KT 4510 9647Thunderstorm Wind, Lac Qui Parle
- When
- August 28, 2:40 AM CST to 2:50 AM CST
- Where
- Lac Qui Parle County, 5 mi W of Bellingham to 2.97 mi SSW of Louisburg
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 45.130, -96.403
There was a swath of large unknown size hail that covered the ground from 5 miles west of Bellingham, to the east side of town. Three inches of rain occurred in less than 2 hours, and the combination of hail, wind and heavy rainfall, caused significant crop damage.
Thunderstorm Wind, Chippewa
- When
- August 28, 4:25 AM CST
- Where
- Chippewa County, 3.69 mi NE of Montevideo Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.010, -95.650
Multiple trees were blown down northeast of the Montevideo airport.
Hail, Meeker
- When
- August 28, 6:10 AM CST
- Where
- Meeker County, 2.52 mi NNE of Corvuso
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.965, -94.605
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Iowa, August 28, 2016$25,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655749, 647709, 647706.